Missouri, 2021

Flash Flood and Flood in Missouri, October 22 to 24, 2021

October 22 to 24, 2021 · NWS SGF · 4 events in 2 counties and zones

A warm front moved northward into southwest Missouri during the early morning of the 23rd and set up a boundary for training showers and thunderstorms from southeast Kansas eastward into south central Missouri. The heaviest rainfall occurred from Crawford County, Kansas to Lawrence County, Missouri, where accumulations exceeded three inches.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A warm front moved northward into southwest Missouri during the early morning of the 23rd and set up a boundary for training showers and thunderstorms from southeast Kansas eastward into south central Missouri. The heaviest rainfall occurred from Crawford County, Kansas to Lawrence County, Missouri, where accumulations exceeded three inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 22, 5:41 AM CST, 19 minutes earlier.

Area forecast discussion, Oct 22, 5:41 AM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
641 AM CDT Fri Oct 22 2021

...12Z AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 235 AM CDT Fri Oct 22 2021

Key Messages:

1. Warming trend starting today.

2. Showers and storms possible starting late Friday night through
early Monday.

3. Gusty winds early Sunday morning through Sunday night.

4. Severe storm potential Saturday and Sunday along with heavy
rain chances.

5. Showers and storms possible again by midweek next week.

Current models show an upper level ridge pattern pushing eastward,
with the surface high pressure located over southern
Missouri/Northern Arkansas. Southwesterly winds will promote a
warming trend beginning today, with highs today in the mid 60s to
lower 70s.

As the surface high pushes east later today, a warm front
associated with a low pressure system currently situated over
Northern Texas will lift into the region tonight. This, in
conjunction with an increasing low level jet will promote moisture
content over the area. As the day progresses into tonight,
instability will increase across KS and into western MO, as
favorable lift from the LLJ will be present.The Current SPC Day 1
Convective Outlook shows a marginal risk mainly in the western
portion of the CWA, with hail being the main threat.

.LONG TERM...(Saturday through Thursday)
Issued at 235 AM CDT Fri Oct 22 2021

Saturday:
After the morning thunderstorm risk, higher probabilities for
thunderstorms will shift north. Analysis shows the warm front
continuing to lift into the region Saturday morning. Models seem
to be in fair agreement of upper level shortwave energy pushing
through the region Saturday afternoon, as well as the LLJ
continuing to progress through the area, promoting further
moisture advection.

Saturday night into Sunday Night:
A developing negatively tilted shortwave trough out west will
begin to push eastward beginning Saturday night, reaching the
region by Sunday afternoon/evening. Ahead of this developing low
pressure system, winds will begin to amplify Saturday night,
continuing into Sunday, with gusts up to 30 knots possible Sunday
afternoon. Current models show us in the warm sector ahead of the
front for this period, with instability increasing throughout the
afternoon/evening hours. Showers and thunderstorms will be
possible throughout the day, however confidence is still low with
regards to heavy rainfall occuring. The ECMWF Extreme Forecast
Index (EFI) and Shift of Tails show the main threat of heavy
rainfall to be more north of the region in Northern Missouri, but
other models still seem to be in disagreement with regards to
rainfall amounts. The SPC's current outlook shows an Enhanced
risk over most of the CWA, with all severe hazards possible. As
future model runs come out and confidence increases in
location/severity, updates will be made.

Monday through Thursday:
The front will push out of the region late Sunday/early Monday
morning, allowing most of Monday to be quiet. This will be
shortlived, however, as winds show a more southerly shift,
advecting Gulf moisture into the region once again. The WPC
Cluster Analysis Tool (WCAT) shows inconsistencies between models
in regards to timing and location of the next wave, but another
upper level trough should make its way through the region as early
as Tuesday night through Wednesday night. With this wave, showers
and thunderstorms will once again be possible.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 619 AM CDT Fri Oct 22 2021

Surface high pressure will allow for calm, dry weather and VFR
flight conditions to persist throughout today. Light winds around
5 knots primarily out of the south-southwest will be expected at
all sites.

Looking into tonight, however, a warm front will begin to lift
into the region, allowing for moisture to return to the area.
Showers and thunderstorms are possible this evening for all
sites, with the higher probability for thunderstorms primarily at
KJLN. A main concern for tonight will be low level wind shear,
which will begin to affect the TAF sites as early as 6Z. As the
weekend progresses, further chances for storms will increase, with
severe thunderstorms likely on Sunday. Future updates will
provide more detail in regards to this system.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schwartz
LONG TERM...Schwartz
AVIATION...Burchfield/Schwartz
Hazardous weather outlook, Oct 22, 4:39 AM CST, 1 hour 21 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
539 AM CDT Fri Oct 22 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
539 AM CDT Fri Oct 22 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited lightning risk.

DISCUSSION...

A warm front will lift into the region beginning tonight,
promoting moisture return into the area. Showers and thunderstorms
will develop across SE KS and move into the Missouri Ozarks
generally after 10pm. A marginal risk for severe storms exists
overnight, with small hail and lightning in the strongest storms.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Higher probabilities for thunderstorms will shift north after
Saturday morning, however, thunderstorm chances cannot be ruled
out during the day, mainly north of Springfield.

Gusty winds in excess of 30 mph will be possible late Saturday
through Sunday ahead of the next system.

A more potent system will move into the area on Sunday, with an
enhanced risk of severe storms Sunday and Sunday night. The
highest chances of severe storms will be in the afternoon/evening.
All forms of severe weather are possible.

Additional thunderstorms will be possible Tuesday night into
Wednesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Schwartz

The radar

The Springfield radar (KSGF), 47 km away, was scanning. The volume nearest the first event began at 11:59 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 flash flood, 1 flood. Local standard time, as filed.

Heavy Rain, Lawrence

When
October 22, 6:00 AM CST to October 23, 5:36 AM CST
Where
Lawrence County, 0.55 mi W of Verona
Reported by
Public
Coordinates
36.970, -93.810

A 24 hour rainfall measurement of 2.24 inches was reported with rain still falling.

Heavy Rain, Lawrence

When
October 23, 12:00 AM CST to 11:20 AM CST
Where
Lawrence County, 0.69 mi S of Verona
Reported by
Public
Coordinates
36.960, -93.800

A 12 hour rainfall report of 4.61 inches was reported by a retired NWS employee.

Flash Flood, Stone

When
October 23, 1:34 PM CST to 8:30 PM CST
Where
Stone County, 1.77 mi SW of Jamesville to 2.24 mi S of Jamesville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
36.950, -93.390

Highway U at the Silver Lake Branch low water crossing was flooded and impassable.

Flood, Lawrence

When
October 23, 11:37 PM CST to October 24, 6:00 AM CST
Where
Lawrence County, 2.98 mi NNE of Stotts City to 2.5 mi SE of Rescue
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.140, -93.950

State Highway 97 was closed at the Spring River due to flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984225, 984226, 981572, 981573.